Louisiana, 2001Flash Flooding and Hail in Louisiana, November 28 to 29, 2001
November 28 to 29, 2001 · NWS JAN · 10 events in 6 counties and zones
9 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 28, 3:30 PM CST, 1 hour earlier.
Area forecast discussion, Nov 28, 3:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CST WED NOV 28 2001
ANOTHER MAJOR SEVERE EVENT IS COMING TOGETHER FOR THE LOWER
MISSISSIPPI VALLEY FOR THE NEXT 2 DAYS...ESPECIALLY FOR THURSDAY. ON
THURSDAY THE STORMS PREDICTION CENTER IN NORMAN HAS THE NORTHERN
THREE-FOURTHS OF THE FORECAST AREA IN A MODERATE RISK OF SEVERE
THUNDERSTORMS WITH A SLIGHT RISK FOR THE SOUTHERN FOURTH.
ONCE AGAIN A VERY CHALLENGING FORECAST PACKAGE TO PUT TOGETHER
TONIGHT. THE LATEST SURFACE ANALYSIS AS OF 2 AM SHOWS A NEARLY
STATIONARY FRONTAL SYSTEM ORIENTED NORTHEAST TO SOUTHWEST ACROSS
MISSISSIPPI. TEMPERATURES RANGE FROM 45 AT GREENVILLE TO 70 AT
HATTIESBURG. RAINFALL ACTIVITY HAS DECREASED TONIGHT ACROSS MOST OF
THE FORECAST AREA...BUT WILL BE ON THE INCREASE AGAIN ON WEDNESDAY.
MAJOR DIFFERENCES BETWEEN ETA AND AVN ON POSITION OF A SURFACE LOW
FOR THURSDAY. THE ETA HAS THE LOW OVER SOUTHERN LOUISIANA BY 12Z
THURSDAY MORNING WHILE THE AVN ACCELERATES THE LOW INTO NORTHERN
MISSISSIPPI BY 12Z. LATEST MESO ETA JUST IN CONTINUES TO FORECAST
THE SLOWER MOVEMENT OF THE LOW. THE POSITION OF THIS LOW TRACK WILL
BE CRITICAL AS TO THE TIMING AND SEVERITY OF THE WEATHER ON THURSDAY
ON THURSDAY...THE UPPER LEVEL DYNAMICS WILL BE THE MOST FAVORABLE
FOR SEVERE WEATHER AS THE RIGHT REAR QUADRANT OF THE 300 MB JET
MOVES OVER THE LOWER MISSISSIPPI VALLEY REGION...ENHANCING THE
VERTICAL LIFT OVER THE AREA. IF THE ETA AND MESO ETA MODEL SOLUTIONS
ARE CORRECT...ANOTHER MAJOR SEVERE OUTBREAK WITH THE POSSIBILITY
OF TORNADOES COULD BE IN STORE FOR PORTIONS OF THE FORECAST AREA ON
THURSDAY.
FLASH FLOOD WATCH WILL BE EXTENDED THROUGH TONIGHT FOR LOCATIONS
ALONG AND WEST OF INTERSTATE 55. THESE LOCATIONS ARE CLOSEST TO THE
FRONTAL BOUNDARY AND HAVE ALREADY RECEIVED SIGNIFICANT RAINFALL IN
THE PAST 24 HOURS.
TEMPERATURES...A BIG DIFFERENCE IN MODEL GUIDANCE HERE FOR THURSDAY.
WILL LEAN STRONGLY TOWARD THE SLOWER ETA/MESO ETA SOLUTIONS AND THE
WARMER NUMBERS OF THE NGM MOS. (THE NGM IS ALSO SLOWER TO MOVE THE
COLD AIR INTO THE FORECAST AREA.) WESTERN ZONES WILL BE COOLER
THROUGH THE PERIOD AS THEY WILL TEND TO BE ALONG OR WEST OF THE
FRONTAL BOUNDARY THROUGH THE SHORT TERM PERIOD. THE MILDEST
TEMPERATURES WILL BE IN SOUTHEASTERN ZONES WHICH SHOULD STAY IN THE
WARM SECTOR TILL THURSDAY EVENING.
POPS...WILL KEEP CATEGORICAL POPS IN WESTERN ZONES FIRST FOUR
PERIODS. IN EXTREME EAST CENTRAL/SOUTHEAST WILL FORECAST LIKELY POPS
FIRST TWO PERIODS...THEN CATEGORICAL FOR THURSDAY AND THURSDAY
NIGHT. SHOULD FINALLY BE DRY EVERYWHERE BY FRIDAY.
EXTENDED...EXPECT DRY AND SEASONABLY COOL FROM SATURDAY THROUGH
TUESDAY.
PRELIM NUMBERS...
JAN 69/61/69/52 +++8
MEI 75/64/75/58 67+9
.JAN...
MS...FLOOD WATCH THROUGH WEDNESDAY NIGHT GENERALLY ALONG/WEST OF A
BROOKHAVEN...TO JACKSON...TO GRENADA LINE.
LA...FLOOD WATCH THROUGH WEDNESDAY NIGHT ALL NE LA ZONES.
AR...FLOOD WATCH THROUGH WEDNESDAY NIGHT ALL EXTREME SE ZONES.
15
In the hours before
Special weather statement, Nov 28, 11:22 AM CST, 5 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1122 AM CST WED NOV 28 2001
...THUNDERSTORMS...
A TORNADO WATCH IS IN EFFECT THROUGH 4 PM CST THIS WEDNESDAY
AFTERNOON FOR EAST-CENTRAL LOUISIANA AND PORTIONS OF CENTRAL AND
SOUTHERN MISSISSIPPI.
SEVERE WEATHER THREAT IS ON THE INCREASE FOR THIS AFTERNOON
THROUGH TONIGHT ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...AND MUCH OF CENTRAL AND SOUTHERN MISSISSIPPI. THIS IS
AN URGENT WEATHER SITUATION LARGE HAIL...DAMAGING WINDS IN
EXCESS OF 60 TO 70 MPH...AND THE POTENTIAL FOR TORNADOES EXISTS
ACROSS THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON. THE HIGHEST
THREAT THIS AFTERNOON WILL EXIST ALONG AND SOUTH OF I-20 FROM
WINNSBORO LOUISIANA TO JACKSON MISSISSIPPI...THEN SOUTH TO
BROOKHAVEN AND NATCHEZ MISSISSIPPI ALONG AND WEST OF I-55.
...FLOODING...
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND WESTERN MISSISSIPPI ALONG AND WEST OF A
GRENADA ...TO BRANDON...TO BROOKHAVEN LINE THROUGH TONIGHT.
FLOODING OF SMALL STREAMS AND LOW LYING AREAS IS POSSIBLE ACROSS
THE WATCH AREA.
MUCH OF THE FLOOD WATCH AREA HAS RECEIVED TWO TO FOUR INCHES OF
RAIN SINCE YESTERDAY...WITH A FEW SPOTS RECEIVING UPWARDS TO 6
INCHES. THE GROUND OVER THE WATCH AREA IS SATURATED. ADDITIONAL
HEAVY RAINFALL IS EXPECTED ACROSS THE WATCH AREA THROUGH THURSDAY
WITH WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY. LOCALIZED
AMOUNTS OF 6 INCHES WILL BE POSSIBLE IN LOCALIZED AREAS PRODUCING
FLOODING OF SMALL STREAMS AND LOW LYING AREAS.
SCATTERED TO NUMEROUS...STRONG TO SEVERE THUNDERSTORMS WITH
ACCOMPANYING HEAVY RAINFALL AT TIMES WILL DEVELOP ACROSS THE
REGION THIS AFTERNOON THROUGH TONIGHT AS A FRONTAL BOUNDARY
REMAINS DRAPED OVER WESTERN AND CENTRAL MISSISSIPPI.
MEANWHILE...A STRONG UPPER LEVEL DISTURBANCE IS CONTINUING TO
MOVE NORTHEAST OUT OF THE GULF OF MEXICO AT THIS TIME AND WILL
ENHANCE THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS...ESPECIALLY IMMEDIATELY ALONG AND NEAR THE FRONTAL
BOUNDARY WHERE TORNADOES WILL BE MORE LIKELY.
FARTHER TO THE NORTHWEST OF THE FRONT... THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING DIME TO QUARTER SIZE HAIL THIS AFTERNOON.
THE SEVERE WEATHER THREAT WILL INCREASE FOR THIS REGION TONIGHT
AND THURSDAY AS THE LOW PRESSURE SYSTEM LIFTS NORTHEAST ACROSS
MISSISSIPPI ALONG THE STALLED FRONT. THIS IS A
DANGEROUS...DEVELOPING SITUATION WITH A SEVERE WEATHER OUTBREAK
LIKELY THROUGH THURSDAY MORNING
PERSONS COMMUTING OR LIVING ACROSS THE REGION ARE URGED TO
MONITOR NOAA WEATHER RADIO AND THEIR LOCAL COMMERCIAL T.V AND
RADIO STATIONS FOR FURTHER WARNING...WATCHES AND STATEMENTS.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT IS LIKELY THIS AFTERNOON THROUGH EARLY THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Nov 28, 4:06 PM CST, 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
291200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
406 PM CST WED NOV 28 2001
...THUNDERSTORMS...
AN OUTBREAK OF SEVERE THUNDERSTORMS...SOME OF WHICH MAY PRODUCE
SIGNIFICANT WIND DAMAGE AND TORNADOES...IS EXPECTED ACROSS THE
REGION TONIGHT AND THURSDAY.
NUMEROUS SEVERE THUNDERSTORMS WILL OCCUR TONIGHT OVER NORTHEAST
LOUISIANA AND SOUTHWEST MISSISSIPPI...ALONG AND SOUTHWEST OF A
WINNSBORO TO HAZLEHURST TO BROOKHAVEN LINE. SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO OCCUR OVER THE REST OF NORTHEAST
LOUISIANA AND NORTHWEST THROUGH SOUTHEAST MISSISSIPPI. ISOLATED
SEVERE STORMS WILL OCCUR ACROSS NORTHEAST MISSISSIPPI ALONG AND
NORTHEAST OF A WINONA TO BAY SPRINGS LINE.
A WARM FRONT EXTENDING FROM NEAR GRENADA TO VIDALIA LOUISIANA
WILL MOVE SLOWLY NORTHWEST TONIGHT. SOUTHEAST OF THIS FRONT...THE
ATMOSPHERE HAS BECOME VERY MOIST AND UNSTABLE. LOW PRESSURE WILL
DEVELOP ALONG THIS FRONT OVER LOUISIANA TONIGHT. AS THIS
OCCURS...THUNDERSTORMS WILL DEVELOP ACROSS THE REGION FROM THE
SOUTHWEST. WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
WILL INCREASE...RESULTING IN AN INCREASING RISK OF SEVERE
THUNDERSTORMS.
THE FIRST AREA TO SEE SEVERE WEATHER THIS EVENING WILL BE OVER
NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI ALONG THE MISSISSIPPI
RIVER. THE THREAT OF SEVERE STORMS WILL GRADUALLY SPREAD EAST
WITH TIME TONIGHT...WITH AN INCREASING RISK OF SEVERE STORMS OVER
EASTERN MISSISSIPPI BY LATE TONIGHT.
AS THE LOW PRESSURE SYSTEM INTENSIFIES AND MOVES NORTHEAST ACROSS
WESTERN MISSISSIPPI ON THURSDAY...A STRONG COLD FRONT WILL MOVE
ACROSS THE REGION. A LINE OF THUNDERSTORMS IS EXPECTED TO
ACCOMPANY THIS FRONT. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING WIND DAMAGE. A FEW ISOLATED SUPERCELLS MAY ALSO DEVELOP
AHEAD OF THIS LINE...POSSIBLY PRODUCING TORNADOES.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ACROSS
THE REGION SHOULD MONITOR WEATHER CONDITIONS CLOSELY TONIGHT AND
THURSDAY.
...FLOODING...
A FLOOD WATCH REMAINS IN EFFECT FOR NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND NORTHERN AND WESTERN MISSISSIPPI ALONG
AND NORTHWEST OF A MERIDIAN...TO JACKSON...TO BROOKHAVEN LINE
THROUGH THURSDAY.
MUCH OF THE FLOOD WATCH AREA HAS RECEIVED TWO TO FOUR INCHES OF
RAIN SINCE YESTERDAY...WITH A FEW SPOTS RECEIVING UPWARDS OF 6
INCHES. THE GROUND OVER THE WATCH AREA IS SATURATED. ADDITIONAL
HEAVY RAINFALL IS EXPECTED ACROSS THE WATCH AREA THROUGH THURSDAY
WITH WIDESPREAD AMOUNTS OF 1 TO 3 INCHES LIKELY. LOCALIZED
AMOUNTS OF 4 TO 6 INCHES WILL BE POSSIBLE IN LOCALIZED AREAS
PRODUCING FLOODING OF SMALL STREAMS AND LOW LYING AREAS.
OVER SOUTHEAST MISSISSIPPI...HEAVY RAINFALL IS EXPECTED TO BE
MORE ISOLATED. STILL...PONDING OF WATER IN LOW LYING AND FLOOD
PRONE AREAS MAY OCCUR.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT IS LIKELY THIS AFTERNOON THROUGH THURSDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flash Flood, Franklin
- When
- November 28, 4:30 PM CST to 6:00 PM CST
- Where
- Franklin County, Countywide
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -91.674 (the zone’s center; the record gives no point)
Many roads were flooded. Numerous houses sustained flooding. A few cars were submerged in ditches.
Flash Flood, Richland
- When
- November 28, 5:30 PM CST to 6:15 PM CST
- Where
- Richland County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.418, -91.763 (the zone’s center; the record gives no point)
A few roads in the county sustained flooding.
Flash Flood, Morehouse
- When
- November 28, 10:00 PM CST to November 29, 2:30 AM CST
- Where
- Morehouse County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.820, -91.802 (the zone’s center; the record gives no point)
Six to seven roads in the parish were covered with water.
Flash Flood, Richland
- When
- November 29, 3:30 AM CST to 10:00 AM CST
- Where
- Richland County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.418, -91.763 (the zone’s center; the record gives no point)
Over nine inches fell, causing numerous roads to flood, especially in southeastern portions of the county. Scattered spots along Interstate 20 were under water.
Flash Flood, Franklin
- When
- November 29, 3:30 AM CST to 8:30 AM CST
- Where
- Franklin County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.133, -91.674 (the zone’s center; the record gives no point)
Additional rainfall aggravated previous flooding conditions. Many roads were flooded.
Flash Flood, West Carroll
- When
- November 29, 3:30 AM CST to 12:00 PM CST
- Where
- West Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.789, -91.457 (the zone’s center; the record gives no point)
Over ten inches of rain caused extensive flooding of roads across the parish.
Flash Flood, East Carroll
- When
- November 29, 3:30 AM CST to 12:00 PM CST
- Where
- East Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.733, -91.235 (the zone’s center; the record gives no point)
Over 10 inches of rain fell and produced flooding of roads across the parish. Several houses were surrounded by flood waters, but water did not enter the homes.
Flash Flood, Madison
- When
- November 29, 5:00 AM CST to 11:00 AM CST
- Where
- Madison County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.364, -91.243 (the zone’s center; the record gives no point)
Several roads in the parish were covered by water since up to ten inches of rain fell across the parish.
Hail, Franklin
- When
- November 29, 8:10 AM CST
- Where
- Franklin County, 9 mi W of Winnsboro
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.167, -91.883
Flash Flood, Morehouse
- When
- November 29, 9:30 AM CST to 12:00 PM CST
- Where
- Morehouse County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.820, -91.802 (the zone’s center; the record gives no point)
Additional rainfall aggravated ongoing flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Tennessee, November 28 to 30, 20011 death · $1.4 million · 17 events
- Flooding in Mississippi, November 28 to 30, 20011 death · $955,000 · 10 events
- Flash Flooding and Hail in Mississippi, November 28 to 29, 2001$4.3 million · 1.75 in hail · 36 events
- High Wind in Washington, November 28, 20011 death · 52 kt wind · 1 event
- Ice Storm in Arkansas, November 28 to 29, 2001$1.8 million · 4 events
- Ice Storm in Oklahoma, November 28 to 29, 2001$1.0 million · 1 event
- Flash Flood in Louisiana, November 28, 2001$250,000 · 1 event
- Heavy Snow in Idaho, November 28 to 29, 20016 injured · 5 events
- Flooding in Kentucky, November 28 to 30, 2001$100,000 · 3 events
- Flooding in Arkansas, November 28 to 30, 2001$95,000 · 4 events
- Heavy Snow in Washington, November 28, 2001$100,000 · 2 events
- Blizzard in Oregon, November 28, 2001$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272819, 5272817, 5272822, 5272818, 5272820, 5272824, 5272825, 5272826, 5272821, 5272823.